Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

July 20, 20117 counties in Kansas

NWS Dodge City, KS issued this special weather statement at Jul 20, 2011, 10:44 PM CDT for 7 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2011, 10:44 PM CDT (03:44 UTC)
Expired
Jul 20, 2011, 11:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
3908 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WWUS83 KDDC 210344
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1044 PM CDT WED JUL 20 2011

KSZ061>063-074>076-084>086-210430-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS-
1044 PM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HAMILTON...HASKELL...
NORTHERN MORTON...SOUTHERN KEARNY...SOUTHWESTERN FINNEY...STANTON...
STEVENS AND WESTERN SEWARD COUNTIES...

AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KENDALL TO 7 MILES
SOUTHEAST OF MANTER...MOVING SOUTHEAST AT 45 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3789 10069 3704 10078 3702 10155 3733 10200
      3824 10188
TIME...MOT...LOC 0344Z 305DEG 39KT 3788 10151 3744 10174

$$

18

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 20, 4:00 PM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jul 20, 4:00 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT WED JUL 20 2011

.SYNOPSIS...

ON THE SYNOPTIC SCALE, THE MAIN FEATURE OF INTEREST IS A SHORTWAVE
TROUGH MOVING EAST ACROSS THE PRAIRIES OF SOUTHERN CANADA WITH THE
MID-UPPER LEVEL ANTICYCLONE CENTERED TO THE EAST OF THE CENTRAL
PLAINS OVER MISSOURI.  THE SURFACE COLD FRONT TIED TO THE SHORTWAVE
TROUGH HAD MOVED INTO NORTHWEST KANSAS WHICH STALLED OUT LATE
AFTERNOON DUE TO INTENSE DAYTIME HEATING.  TEMPERATURES ACROSS MUCH
OF SOUTHWEST KANSAS WERE REACHING 105 TO 107 DEGREES BY MID
AFTERNOON.  WEAK CONVERGENCE ALONG THE BOUNDARY FROM SOUTHEAST
COLORADO TO NORTHWEST KANSAS WAS PROMOTING SOME ISOLATED CUMULUS
CLOUD DEVELOPMENT.

&&

.DISCUSSION...

DAYS 1-2...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE FRONT AFTER 22Z...AND MOST LIKELY DURING THE MID EVENING
HOURS...PARTICULARLY FROM JOHNSON NORTHEAST TO GARDEN CITY-SCOTT
CITY NORTHEAST TO WAKEENEY.  WILL BE GOING WITH JUST 20 POPS FOR THE
EVENING WITH EXPECTED SLOW-MOVING NATURE OF THE CONVECTION.  THE
HRRR HIGH RESOLUTION MODEL IS QUITE AGGRESSIVE IN SUSTAINING
CONVECTION THROUGH THE LATE EVENING HOURS...HOWEVER GIVEN THE LACK
OF JET STREAK DYNAMICS TO ENHANCE UPWARD VERTICAL MOTION AM HESITANT
TO BELIEVE LARGER SCALE ORGANIZED CLUSTERS OF CONVECTION WILL OCCUR
AS THE HRRR WOULD SUGGEST.  NOW TOMORROW, JET STREAK DYNAMICS WILL
BE A LITTLE BIT BETTER WITH MORE OF THE CENTRAL HIGH PLAINS UNDER
THE RIGHT ENTRANCE REGION OF A JET OVER THE UPPER MIDWEST.  WILL
INCREASE POPS TO NEAR 30 PERCENT ACROSS NORTHERN SECTIONS OF THE
FORECAST AREA.  THE FRONT WILL ALSO LIMIT THE AREAL EXPANSE OF HOT
AIR WITH THE 105 TO 108 DEGREE MID-LATE AFTERNOON HEAT CONFINED TO
THE SOUTHEASTERN HALF OF THE FORECAST AREA.  WILL NOT ISSUE ANOTHER
HEAD ADVISORY FOR TOMORROW IN THE AREAS UNDER ONE TODAY SIMPLY
BECAUSE THE HEAT INDICES ARE JUST NOT QUITE REACHING ADVISORY LEVEL
AS DEWPOINT IS MIXING OUT INTO THE LOWER 50S OR IN SOME CASES THE
UPPER 40S.  THAT BEING SAID...IT WILL BE CLOSE...AND DO EXPECT HIGHS
OF 107 TO 108 ONCE AGAIN IN AREAS EAST OF THE ONGOING EXCESSIVE HEAT
WARNING.  THE LOW DEWPOINTS AND WINDS (PROVIDING AN ENHANCE
EVAPORATE RATE) 12 TO 15 KNOTS WILL ACTUALLY PROVIDE JUST A LITTLE
BIT OF RELIEF.  FROM HAYS TO PRATT TO MEDICINE LODGE WILL BE KEEPING
THE EXCESSIVE HEAT WARNING (FOR 4 CONSECUTIVE DAYS OF HEAT INDICES
AT OR ABOVE 105 DEGREES) GOING THROUGH FRIDAY.  UP AROUND HAYS,
THOUGH, THE FRONT WILL BE VERY CLOSE BY, IF NOT PERHAPS JUST SOUTH
OF THERE AND MAY KEEP HAYS FROM REACHING HEAT INDEX OF 105 THURSDAY
AND PERHAPS FRIDAY.  THE NEXT SHIFT WILL FURTHER ADDRESS THE NEED
FOR HEADLINES GOING INTO THE END OF THE WEEK.

DAYS 3-7...

THE UPPER LEVEL HIGH WILL MEANDER AROUND THE SOUTHERN UNITED STATES
THROUGH THE EXTENDED PERIOD. AN UPPER LEVEL TROUGH WILL GENERALLY BE
FOUND ACROSS THE WESTERN UNITED STATES AND SEND SHORTWAVES UP AND
OVER THE UPPER LEVEL HIGH. A FEW OF THESE IMPULSES WILL MIGRATE
THROUGH NEBRASKA AND NORTHERN KANSAS ENHANCING LIFT ACROSS THIS
AREA. TOWARDS THE SURFACE...A COLD FRONT IS EXPECTED TO MOVE SOUTH
ACROSS THE NORTHERN PLAINS AND BECOME STATIONARY ACROSS THE KS/NE
BORDER BY SATURDAY AFTERNOON. A FEW STORMS ARE EXPECTED TO FORM
ALONG THIS BOUNDARY IN THE AFTERNOON POSSIBLY REACHING OUR NORTHERN
FORECAST AREA. I HAVE PLACED A SLIGHT CHANCE OF STORMS ACROSS
NORTHERN PORTIONS OF OUR FORECAST AREA SATURDAY NIGHT AND AGAIN ON
SUNDAY NIGHT. OTHERWISE PARTLY CLOUDY SKIES AND DRY CONDITIONS WILL
BE FOUND. THE FRONTAL BOUNDARY THEN LOOKS TO MOVE BACK TO THE NORTH
AS A WARM FRONT. HIGH PRESSURE IS EXPECTED TO DOMINATE THE AREA
MONDAY THROUGH WEDNESDAY BRINGING MOSTLY CLEAR SKIES AND DRY
CONDITIONS. THE ECMWF IS SUGGESTING A COLD FRONT TO MOVE THROUGH THE
AREA WEDNESDAY NIGHT INTO THURSDAY. HOWEVER...CONFIDENCE IS LOW ON
IF THIS WILL ACTUALLY HAPPEN. WITH THE FRONTAL BOUNDARY STAYING TO
THE NORTH...SOUTHERLY WINDS WILL CONTINUE THROUGHOUT THE EXTENDED
PERIOD BECOMING GUSTY DURING THE AFTERNOONS. TEMPERATURES WILL REMAIN
ABOVE NORMAL THROUGHOUT THE EXTENDED PERIOD WITH HIGHS IN THE LOWER
TO MID 100S EACH DAY. LOWS THROUGHOUT THE EXTENDED PERIOD WILL BE IN
THE 70S WITH A FEW PLACES ACROSS SOUTH CENTRAL KANSAS IN THE UPPER
70S.

&&

.AVIATION...

A COLD FRONT WILL MOVE SOUTH AND STALL OUT ACROSS THE KS/NE BORDER.
A FEW STORMS MAY FORM AHEAD OF THIS FRONTAL BOUNDARY. MOST OF THE
ENERGY WILL BE NORTH OF OUR AREA BUT IF ANY STORMS FORM OVER THE
HAYS TERMINAL BRIEF MVFR CONDITIONS WILL BE OBSERVED. OTHERWISE VFR
CONDITIONS WILL PREVAIL ACROSS THE AREA TERMINALS. WINDS WILL
GENERALLY BE FROM THE SOUTH AT 10 TO 15 KNOTS DECREASING TO AROUND
10 KNOTS OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78 107  78 106 /  10  10  20  10
GCK  76 106  75 100 /  10  20  20  10
EHA  74 103  74 100 /  10  20  20  20
LBL  77 106  76 102 /  10  10  20  20
HYS  77 105  78 104 /  20  20  30  10
P28  80 108  80 108 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ030-044-045-063-
064-076>080-086>089.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR KSZ031-046-065-
066-081-090.

&&

FN25/42/42
Hazardous weather outlook, Jul 20, 3:51 AM CDT, 18 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CDT WED JUL 20 2011

KSZ030-031-043>046-061>066-074>081-084>090-210900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
351 AM CDT WED JUL 20 2011 /251 AM MDT WED JUL 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS POSTED EAST OF A HAYS TO SAINT JOHN TO
MEDICINE LODGE LINE THROUGH FRIDAY. A HEAT ADVISORY HAS BEEN
ISSUED FOR THIS AFTERNOON AND EVENING, EAST OF A LINE FROM
LIBERAL TO GARDEN CITY TO DIGHTON. HEAT INDICES WILL RISE INTO THE
105 TO 109 DEGREE RANGE, MAKING HAZARDOUS FOR ANYONE WORKING
OUTSIDE. TAKE PRECAUTIONS TO STAY OUT OF THE SUN FOR LONG PERIODS
OF TIME.

ALSO, THE FIRE DANGER WILL BE HIGH TO VERY HIGH THIS AFTERNOON.
ALL OUTDOOR BURNING SHOULD BE BANNED. WEATHER CONDITIONS WILL
FAVOR THE RAPID GROWTH OF WILDFIRES.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING AND
TONIGHT, NORTHWEST OF A LINE FROM JOHNSON CITY TO HAYS. SEVERE
STORMS ARE NOT EXPECTED, BUT STRONG WINDS ARE POSSIBLE WITH ANY
STORM THAT DOES DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS EACH LATE
AFTERNOON AND EVENING THURSDAY THROUGH SUNDAY, BASICALLY NORTHWEST
OF A LINE FROM LA CROSSE TO CIMARRON TO JOHNSON CITY. AT THIS
TIME, IT APPEARS THAT NONE OF THESE STORMS WILL BE SEVERE,
HOWEVER STRONG WINDS WILL BE POSSIBLE WITH ANY OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT LIKELY TO BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Jul 20, 10:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1044 PM CDT WED JUL 20 2011

KSZ061>063-074>076-084>086-210430-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS-
1044 PM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HAMILTON...HASKELL...
NORTHERN MORTON...SOUTHERN KEARNY...SOUTHWESTERN FINNEY...STANTON...
STEVENS AND WESTERN SEWARD COUNTIES...

AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KENDALL TO 7 MILES
SOUTHEAST OF MANTER...MOVING SOUTHEAST AT 45 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3789 10069 3704 10078 3702 10155 3733 10200
      3824 10188
TIME...MOT...LOC 0344Z 305DEG 39KT 3788 10151 3744 10174

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:48 AM CDTHeat AdvisoryDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 2 more17 hr
Jul 21, 3:44 PM CDTSpecial Weather StatementDDCEllis46 min
Jul 21, 6:39 PM CDTSpecial Weather StatementDDCNess51 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.